Lake Michigan, 2021

Marine Thunderstorm Winds in Lake Michigan, August 8, 2021

August 8, 2021 · NWS GRB · 3 events in 2 counties and zones

Strong thunderstorms produced gusty winds as they tracked over the bay of Green Bay and the Lake Michigan nearshore waters during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Strong thunderstorms produced gusty winds as they tracked over the bay of Green Bay and the Lake Michigan nearshore waters during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 8, 5:51 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 8, 5:51 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
651 PM CDT Sun Aug 8 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Monday
Issued at 236 PM CDT Sun Aug 8 2021

Rain pushed through the region this morning, leaving behind drier
conditions and partly clearing skies. Instability along the front
has steadily risen this morning and afternoon, reaching up to
2000-2500 J/kg for portions of the area. As of 2PM, convection
associated with the incoming shortwave was visible on satellite
and radar.

As we continue through the afternoon and into the evening, the
shortwave will continue to work its way northeastwards towards the
front along central to east-central Wisconsin. Instability will
remain fairly strong, prompting the chance for severe weather
today. Shear values will be modest, around 20-30 knots, which will
likely be enough to prompt a few multicellular clusters for the
region. Damaging winds will likely be the main concern, followed
by hail. Convection will likely become surface based during the
afternoon, with LCL heights low enough to possibly allow for a
tornado or two, but with the lower shear values this will likely
not be the focus of severe weather. After the soaking rains last
night, flooding will also be major concern if convection
effectively capitalizes on the ample moisture still present in the
region, thus the flood watch has been continued through the early
overnight hours. One thing that will help with the flood concern
today is the more progressive nature of the storms, as there is
not nearly as much of a signal that storms will train over an area
nor stagnate as they cross the area.

Given the speed of the storms today, one challenge for the
forecast will be the northern extent of any strong to severe
storms, as the front will likely not shift much overnight and
surface heating will play a large part in the overall threat.
Overall however, expect storms to diminish in strength over the
course of the evening, and as they get to the far north. Some
rumbles of thunder and storms will still likely make it to the
far north however.

As we get overnight, any remaining storms will weaken considerably
by around midnight, but a few showers could continue. Mist and fog
will develop in areas that received rain, with limited visibility
in a good portion of the area. Lows tonight likely won't fall
much, remaining in the middle to upper 60s.

A surface wave will bring additional showers and isolated
thunderstorms Monday as the upper low moves across Southern
Wisconsin. Rainfall and coverage will be considerably more modest
than what we had last night and are expecting this afternoon and
evening.

.LONG TERM...Monday Night Through Sunday
Issued at 236 PM CDT Sun Aug 8 2021

Active weather is expected through much of the upcoming work week;
with a couple periods of potential severe weather, followed by a
period of dry weather for the end of the week.

Showers will be ending Monday evening as a short-wave trough
shifts east of the region. Dry conditions should prevail for the
overnight period, and into Tuesday morning.

A frontal system is expected to impact the forecast area Tuesday
afternoon and night. A warm front will approach our southern
counties during the afternoon, followed by a cold frontal passage
Tuesday night. With steep mid-level lapse rates (7-8 C/km), strong
instability (CAPE 2000-3000 j/kg), deep layer shear of 25-40 kts
and dynamic forcing from a weak short-wave trough and RRQ of an
upper level jet, conditions are favorable for strong to severe
storms. SPC has outlooked the entire forecast area in a Slight
Risk of severe thunderstorms, and this looks good.

A lull in the precipitation may occur late Tuesday night into
Wednesday night, but another cold frontal passage will bring a
chance of thunderstorms to the region on Thursday. There are
timing concerns, as the GFS brings the front through earlier than
the ECMWF. If the slower ECMWF is correct, and the front comes
through during peak heating, severe thunderstorms will be possible
Thursday afternoon.

Cooler and mainly dry weather will arrive late Thursday night
into Friday, as Canadian high pressure moves into the western
Great Lakes region. As the high shifts southeast over the weekend,
developing southwest winds will bring warmer air back to the
region.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 651 PM CDT Sun Aug 8 2021

Shower and thunderstorms will linger through the early portion of
the TAF issuance as a warm front and upper-level disturbance
passes through the area. The showers/storms will end from
southwest to northeast by late evening. The main concern overnight
will be the potential for fog development and lower ceilings, due
largely to recent heavy rainfall and saturated soils. Another
round of scattered showers and thunderstorms will be possible
Monday afternoon, most likely over the eastern TAF sites.
Otherwise, conditions will steadily improve by mid morning Monday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 AM CDT Monday for WIZ030-031-035>040-
045-048>050.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kieckbusch
AVIATION.......Cooley
Hazardous weather outlook, Aug 8, 1:37 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
237 PM CDT Sun Aug 8 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-091945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
237 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms with damaging winds, hail and an isolated
tornado are possible across much of central, northeast and east
central Wisconsin into the evening. The threat of severe storms
should persist through about 10 pm.

A Flash Flood Watch is in effect roughly south of highway 29 through
1 am Monday as periods of thunderstorms bring a threat of
additional heavy rainfall to the area.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms will also be possible at times Monday through
Thursday evening as a series of upper-level disturbances and cold
fronts move through the region and interact with an unstable and
moist air mass. Some of the thunderstorms Tuesday afternoon into
Tuesday night may become strong or severe with hail, gusty winds
and torrential downpours all possible. If storms repeatedly move
over the same area, localized flooding will also be possible.
It is too early to discern the severe risk with thunderstorms
Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

LMZ521-522-541>543-091945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
237 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

A Small Craft Advisory has been posted on Lake Michigan from
Sheboygan to Sturgeon Bay through this evening. South winds
gusting to 25 knots and waves building to 3 to 5 feet can be
expected.

Thunderstorms are anticipated through this evening. The strongest
storms will bring a threat of high winds, torrential rainfall and
hail, and will be hazardous for boaters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms chances will continue from Monday through Thursday
evening. Any storms could pose a hazard to mariners. Strong to
severe storms are again possible Tuesday afternoon and evening.
It is too early to determine the strength of storms Thursday into
Thursday night.

Uhlmann/Kieckbusch

In the hours before

Special weather statement, Aug 8, 4:10 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Green Bay WI
510 PM CDT Sun Aug 8 2021

WIZ038-039-049-050-082245-
Calumet WI-Outagamie WI-Manitowoc WI-Brown WI-
510 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of Brown, northeastern
Calumet, eastern Outagamie and northwestern Manitowoc Counties
through 545 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kaukauna, or 11 miles east of Appleton, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Green Bay and Bellevue Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Wisconsin.

&&

LAT...LON 4423 8838 4455 8842 4449 8777 4449 8776
      4444 8776 4420 8793
TIME...MOT...LOC 2210Z 190DEG 25KT 4428 8816

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Uhlmann
Local storm report, Aug 8, 4:22 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
522 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     READFIELD               44.26N 88.76W
08/08/2021                   WAUPACA            WI   PUBLIC

            TREES ON POWERLINES. TIME ESTIMATED.

&&
Special weather statement, Aug 8, 4:27 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
527 PM CDT Sun Aug 8 2021

WIZ031-038-039-048-082315-
Shawano WI-Outagamie WI-Winnebago WI-Brown WI-
527 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of western Brown,
northeastern Winnebago, Outagamie and eastern Shawano Counties
through 615 PM CDT...

At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Navarino Wildlife Area to near
Black Creek to near Appleton. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Green Bay, Appleton, Menasha, Kaukauna, Little Chute, Kimberly,
Pulaski, Black Creek, Darboy and Bellevue Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Wisconsin.

&&

LAT...LON 4415 8853 4437 8862 4449 8874 4453 8874
      4468 8830 4466 8796 4436 8795 4424 8828
      4424 8840 4420 8840
TIME...MOT...LOC 2227Z 238DEG 43KT 4452 8860 4442 8851 4428 8845

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kieckbusch
Special weather statement, Aug 8, 4:41 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
541 PM CDT Sun Aug 8 2021

WIZ039-049-050-082330-
Calumet WI-Manitowoc WI-Brown WI-
541 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southern Brown,
Calumet and Manitowoc Counties through 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheboygan Falls to near St Anna to near
Southern Lake Winnebago. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Camp Rokilio Scout Camp around 550 PM CDT.
  Chilton and St. Nazianz around 600 PM CDT.

Other locations in the path of these storms include High Cliff State
Park, Cleveland, Valders, Brillion, Manitowoc and Denmark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Wisconsin.

&&

LAT...LON 4394 8816 4394 8840 4424 8825 4424 8819
      4436 8819 4444 8815 4437 8777 4433 8777
      4433 8770 4416 8749 4407 8759 4390 8769
      4389 8816
TIME...MOT...LOC 2241Z 207DEG 33KT 4370 8787 4388 8810 4392 8831

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kieckbusch
Special weather statement, Aug 8, 5:31 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
631 PM CDT Sun Aug 8 2021

WIZ022-039-040-050-090015-
Kewaunee WI-Manitowoc WI-Door WI-Brown WI-
631 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of eastern Brown,
Kewaunee, southern Door and northeastern Manitowoc Counties through
715 PM CDT...

At 631 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellevue Town to near Denmark to near
Manitowoc. Movement was north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Green Bay, Manitowoc, Kewaunee, Bay Shore Park, Oconto, Algoma,
Luxemburg, Denmark, Two Creeks and Bellevue Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Wisconsin.

&&

LAT...LON 4442 8801 4465 8793 4463 8793 4469 8780
      4480 8770 4485 8778 4473 8790 4496 8780
      4492 8774 4490 8777 4485 8777 4481 8770
      4485 8766 4456 8739 4433 8748 4418 8745
      4403 8762
TIME...MOT...LOC 2331Z 199DEG 27KT 4443 8793 4428 8778 4409 8760

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Kieckbusch
Local storm report, Aug 8, 6:02 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
702 PM CDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     4 N LUXEMBURG           44.60N 87.69W
08/08/2021                   KEWAUNEE           WI   PUBLIC

            TREE DOWN ON ROAD NEAR COUNTY ROAD AB AND K.

&&

The radar

The Green Bay radar (KGRB), 70 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi

When
August 8, 6:12 PM CST to 6:13 PM CST
Where
Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 12.31 mi ESE of Peshtigo Point
Measured
37 kt (43 mph) measured gust
Reported by
AWOS
Coordinates
44.904, -87.427

Thunderstorms produced wind gusts to 37 knots at the Sturgeon Bay airport.

Marine Thunderstorm Wind, Sturgeon Bay to Two Rivers Wi

When
August 8, 6:14 PM CST to 6:15 PM CST
Where
Sturgeon Bay to Two Rivers Wi forecast zone, 0.36 mi ESE of Sturgeon Bay Coast Guard Station (0y2w3)
Measured
37 kt (43 mph) measured gust
Reported by
AWOS
Coordinates
44.788, -87.303

Thunderstorms produced wind gusts to 37 knots at the Sturgeon Bay airport.

Marine Thunderstorm Wind, Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi

When
August 8, 6:36 PM CST to 6:37 PM CST
Where
Green Bay South From Cedar River Mi to Rock Island Passage and North From Oconto Wi to Little Sturgeon Bay Wi forecast zone, 2.12 mi SE of Menominee Station (Mnmm4)
Measured
35 kt (40 mph) measured gust
Reported by
Buoy
Coordinates
45.080, -87.558

Thunderstorms produced wind gusts to 35 knots at the Menominee, MI buoy.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968089, 968091, 968093.